| Catalog Number |
5545-A-602 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Pain (1994); Injury (2348); Ambulation or Postural Difficulties (2544)
| Date of Event |
05/14/2012
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
The information in this report was provided by stryker orthopaedics legal affairs department.No additional information is available at this time due to the ongoing litigation.Should additional information become available, the evaluation summary will be submitted in a supplemental report.Device not returned for evaluation.
Event or Problem Description
Letter received from patient's lawyers advising the stryker ts triathlon knee replacement is "defective and materially contributed to.Ongoing left lower limb problems including the development of a pseudo-tumour".Patient is reports left knee problems following surgery on "the" (b)(6) 2012.Please see communication log for details regarding additional information.
Additional Manufacturer Narrative
An event regarding revision involving a triathlon augment component was reported.No failure mode for the augment component was reported.Method & results: product evaluation and results: not performed as product was not returned clinician review: a review of the provided medical records by a clinical consultant stated the following comment: need examination of explanted components by stryker, need x-rays, clinical past medical history, imaging studies and primary operative report.Product history review: indicated all devices were manufactured and accepted into final stock with no reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: the event itself could not be confirmed and exact cause of the event could not be determined because insufficient information was provided.Further information such as examination of explanted components, x-rays, clinical past medical history, imaging studies and primary operative report are required to complete the investigation for determining a root cause.No further investigation is required at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.
Event or Problem Description
Letter received from patient's lawyers advising the stryker ts triathlon knee replacement is "defective and materially contributed to.On going left lower limb problems including the development of a pseudo-tumour".Patient is reports left knee problems following surgery on the (b)(6) 2012.Please see communication log for details regarding additional information.As per op report: comments: triathlon ts cemented revision knee from an 63 year old male revised after 4 years due to osteolysis and alval (pseudotumour) is presented for analysis.High activity level and medial bone loss around the tibial component are considered contributory factor to failure of the device.Femoral component: a combination of bone and fibrous tissue onto cement mantle indicating a well fixed components - numerous longitudinal scratches on bearing surface threaded boss covered with organic material and showing wear on the surface in contact with stem extender (fig.1).Femoral stem extender: corrosion and wear in the base of threaded trunnion from uneven engagement with femoral component boss covered with organic material (fig.2).Femoral stem: wear in the base of threaded trunnion from uneven engagement with femoral extender tibia baseplate: polished cement surface, indicative of micromotion, postero-medially bone tissue still attached to the cement mantle, anteriorly severe fretting corrosion of the surface of the boss as well as corrosion deposits in the threaded boss in contact with stem trunnion.Tibial stem: component was loose and removed from the baseplate manually gross fretting and corrosion in the trunnion: stem surface (inset, fig.4), and in the trunnion threads (fig.5) polyethylene (pe) insert: slight wear on the bearing surface, mostly scratching and burnishing around the ps post, posteriorly and media-lateral regions from contact with the femoral component.